Article Text

PDF
Reversible acute adrenal insufficiency caused by fluconazole in a critically ill patient
  1. S G Santhana Krishnan,
  2. R K Cobbs
  1. Department of Internal Medicine, Metropolitan Hospital Center, New York, USA
  1. Correspondence to:
 Dr S G S Krishnan
 410 Lakeville Road, Suite 105, Long Island Jewish Medical Center, New Hyde Park, NY 11042, USA; sgskrishnan{at}hotmail.com

Abstract

A 38 year old man with history of obstructive sleep apnea and polycythaemia presented with hypercapnic respiratory failure that required intubation. He developed fever with infiltrates on chest radiography that required empiric antifungal therapy with fluconazole along with broad spectrum antibiotics. He developed acute adrenal insufficiency that recovered after fluconazole was stopped. It is believed that this complication of adrenal suppression attributable to fluconazole is underrecognised and it may be prudent to monitor all critically ill patients who are given fluconazole for this complication.

  • ACTH, adrenocorticotrophic hormone
  • CT, computed tomography
  • ICU, intensive care unit
  • fluconazole
  • adrenal insufficiency

Statistics from Altmetric.com

Footnotes

  • Funding: none

  • Conflicts of interest: none.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.